At the VA we went through a case of a 62 year-old male presenting with acute mental status changes and found to have a Na of 117. After reviewing patient’s labs it was determined that etiology was likely ADH independent given low urine Osm and urine Na. HPI revealed increased water intake of up to 6L a day with a decreased PO intake of solutes.
With the help of our expert discussants, Dr. Rifkin and Dr. Abdelmalek, we reviewed the tools available to treat hyponatremia and important things to consider when starting treatment. They explained that the goal of correcting is resolving symptoms which occur at an increase of 4-6 mEq/L while avoiding osmotic demyelination syndrome, which is high risk at correction rates of 10 mEq/L/day or greater. Lastly we went back to the case and noted correction was happening at a rapid rate so our experts reviewed the use of D5W and DDAVP for controlling over correction.
Take Home Points:
➢Treatment Toolbelt for Hyponatremia includes: Fluid Restriction, Salt or Urea Tabs, NS, Hypertonic Saline, and Monitoring
➢Treatment choice depends on presumed underlying cause and symptom severity
➢Goal of treatment is to resolve symptoms of HypoNa without correcting too rapidly, goal rate of 6-8mEq/day
➢Risk of ODS if correcting rapidly, manage with D5W +/- DDAVP
Our amazing resident, Dr. Masih Barat, presented a case of an 88-year old woman with history of HTN and diet controlled T2DM who was prompted to come for evaluation of a low sodium value discovered on outpatient labs. History was notable for non-specific symptoms of subacute loss of energy, nausea, poor appetite, and increased forgetfulness (per family). She was euvolemic on exam and her labs showed a low serum osmolality (consistent with a true hypotonic hyponatremia) and low urine osmolality. This pointed to an ADH-independent cause of hyponatremia. Given her history, these findings led us to determine that food insecurity (“tea and toast” diet) was the cause of her low sodium. We continued the discussion by developing a diagnostic schema for hyponatremia. Thank you to our nephrologist extraordinaire, Dr. Joe Abdelmalek, for sharing clinical pearls and discussing the mechanism behind the body’s sodium and water physiology.
Today one of our amazing RACE track residents, Dr. Eric Low, discussed a fascinating case of an elderly woman who presented with altered mental status and was found to have a profound metabolic acidosis secondary to metformin overdose! Dr. Low used this case as the impetus for an excellent discussion on the general approach to acid/base disorders as well as ensuring our ability to identify the rare triple acid/base disorder! Thank you to our expert discussant Dr. Warda Zaman for her helpful pearls as well!
Take Home Points:
Remember the difference between emia (the state of being) and osis (the process).
Develop a system for approaching acid/base disturbances (try Eric’s!).
Make sure to work through acid/base disturbances completely to rule-out concomitant disorders.
An elevated anion gap is never normal and always implies an underlying acidosis (make sure to correct for albumin!).
Today we discussed a case of a young woman who initially presented to her PCP with fatigue and dark urine. We walked through a differential on the board of the causes of dark urine, specifically for gross hematuria. Our nephrology expert discussant, Dr. Rifkin helped us review the components of the urinalysis and reminded us why it is important to go spin the urine and look under the microscope for dysmorphic cells and casts. The patient ultimately was diagnosed with lupus nephritis and got a kidney biopsy. We went over the classifications of lupus nephritis and the implications for treatment. Our patient was found to have class IV +V lupus nephritis and sent out of steroids.
Thank you Dr. Rifkin for your teaching and clinical pearls !
We had the pleasure of welcoming our toxicology colleagues at our morning report today! Dr. Adrian Lai presented a case of a patient who presented with tremors and confusion in the setting of initiating lithium 3 weeks prior and lisinopril 2 weeks prior to presentation, who was found to have chronic lithium toxicity. Drs. Matthew Riddle and Binh Ly were our expert discussants. Dr. Riddle reviewed the pharmacokinetics of lithium – basically, think of lithium the same way that you think of sodium. Our bodies handle it the same way. It is absorbed quickly in the GI tract, reaching peak levels 1-2 hours after ingestion (4-6 hours if a sustained release formulation is ingested). It is freely filtered by the kidney and reabsorbed in the proximal tubule. Anything that causes volume depletion or renal impairment can cause increased lithium levels – this includes: GI volume losses (vomiting/diarrhea), acute heart failure exacerbations, decompensated cirrhosis, NSAID use, diuretics, or ACEi. The most likely
SHOUT OUT to Dr. Christie Izutsu, former UCSD Internal Medicine Resident and UCSD Nephrology Fellow!! She was featured in Hawaii News Now for going above and beyond for one of her patients. We are so proud of her! Check Out Her Story Here!
This morning, at our weekly Owen (HIV) conference we presented a case of HIV-associated nephropathy. In brief, the case was a 34 year old man with newly diagnosed HIV at an outside hospital who was transferred for rapid progressive proteinuric AKI requiring hemodialysis. His labs were notable for a serum creatinine up to 13.2 and a UA that showed evidence of Fanconi’s syndrome (proximal convoluted tubule dysfunction resulting in glucosuria with normal serum glucose, phosphaturia, amino aciduria and proteinuria). He was dialyzed and ARV meds were promptly started. A week after presentation, his HIV VL was suppressed and his renal function quickly recovered back to baseline. Dr. Mullaney reminded us that HIV-nephropathy is unique in that it affects every part of the kidney from the glomerulus, to the tubules and interstitium. The pathophysiology is thought to be related to direct infection of podocytes with subsequent inflammation and effacement of foot process leading to massive proteinuria. At the same time, HIV
This afternoon, residents at Jacobs got two for the price of one! Dr. Minhda Le presented an EBM about the use of sodium polystyrene sulfonate (Kayexalate) for the treatment of hyperkalemia. Remember, Kayexalate works by exchanging the bound Na+ molecules with K+ in the GI lumen (so you poop out extra K). Ultimately, we concluded that Kayexalate has its benefits, but should be used with caution. Our expert discussant, Dr. Tyler Woodell (former UCSD graduate, now nephrology attending), noted that he never uses it in patients with bowel obstruction. Additionally, even in the nephrology community, the jury is still out regarding risks/benefits of Kayexalate. We then moved on to discuss Lupus Nephritis. Up to 70% of patients with systemic lupus erythematosis (SLE) have lupus nephritis, so it is important to screen these patients! All patients with SLE should have a serum creatinine, urine protein:Cr ratio, and urinalysis with microscopy checked. According to the 2012 American College of Rheumatology guidelines, indications for renal
This week Kevin presented a morning report focused on a case of Acute Kidney Injury. The case was a 27 year old woman with history of IV methamphetamine abuse presenting with fatigue, decreased urine output and edema. Initial labs showed a serum creatinine of 4.2, which did not correct after aggressive hydration. No culprit medications or supplement ingestion. Exam significant for hypertension, basilar pulmonary crackles, mild ascites and symmetrical 2+ pitting edema to the lower extremities. She also had multiple cuts/excoriations with mild erythema around her bilateral ankles/feet. Urinalysis significant for active sediment, multiple RBC/WBCs with RBC casts but no dysmorphic RBCs. Ultrasound ruled out hydronephrosis or obstructive nephropathy. Labs significant for symmetrically low C3/C4, +ANA (1:160) but negative dsDNA, ANCA (MPO/PR3), hepatitis B/C serologies, HIV screen, Anti-GBM antibody. Interestingly, her streptozyme assay came back positive! Thus, ultimately it was felt that she had post-strep GN related to a likely cellulitis of her lower extremities. Unfortunately, the patient eloped prior